Observations of Coronary Arterial Spasm in the Aspirin-induced Asthma Syndrome

Aspirin-induced asthma is a distinct clinical syndrome. It starts with vasomotor rhinitis which leads to chronic nasal congestion and later to the formation of nasal polyps. Bron-chospasm follows with the development of intrinsic asthma. Rhinitis and asthma often precede the appearance of aspirin or other nonsteroidal anti-inflammatory drug (NSAID) sensitivity which is the hallmark of the syndrome. The diagnosis of the AIA syndrome was made in our patient because of the history of precipitation of acute asthma after ingestion of ibuprofen, a NSAID, and aspirin. Although the precise mechanism of the sensitivity to aspirin in AIA remains unknown, because these patients are also sensitive to all the NSAID, and these drugs also inhibit prostaglandin synthesis, the mechanism most likely involves the effect of these drugs on arachidonic acid metabolism.

Patients with Prinzmetal’s variant angina

Arachidonic acid metabolism may also be abnormal in patients with PVA. In 1983, Lewy et al reported that thromboxane Bs levels were elevated at rest and during ischemia in patients with PVA, whereas they were normal in those with vasoocclusive angina. Although Lewy s observations have not been consistendy confirmed, other data have suggested a role for arachidonic acid metabolism in PVA. High dose aspirin has been shown to increase the number of anginal attacks and to reduce the capacity for exercise and to provoke exercise-induced coronary arterial spasm in patients with PVA. Aspirin does not have a similar effect on coronary hemodynamics or symptoms in patients with typical exertional angina. In our patient, the diagnosis of coronary artery spasm during the acute asthmatic attack was made by the characteristic ECG findings of ST segment elevation with pain which subsequendy normalized.

See also  Comparison of Asthma Inhaler Brands - Understanding Ventolin Inhalers and More

Watch a video about Aspirin-induced Asthma Syndrome:

The relatively normal coronary angiogram and the positive stress test in the presence of minimal anatomic disease further supports the probability of coronary spasm. Of interest in this case is the association of coronary artery spasm with an acute attack of aspirin-induced bronchospasm. Since both events can be precipitated by aspirin, care should be taken in the interpretation of chest pain in patients with aspirin sensitivity and ECG changes of coronary artery spasm should be sought in these patients and especially in those with chest pain during acute asthmatic attacks precipitated by aspirin. Because arachidonic acid metabolism seems to be abnormal both in AIA and PVA, and since both events occurred simultaneously in our patient after using 600 mg of aspirin, it is possible that both syndromes might have a common pathway and it is possible that coronary artery spasm is a common feature of the AIA syndrome. The confirmation of this possibility will require further studies in patients with this syndrome.